Texas, 2003

Damaging Wind in Texas, August 21, 2003

August 21, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 21, 12:30 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 12:30 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT THU AUG 21 2003

AN EASTERLY WAVE IS MOVING ACROSS SOUTHERN LOUISIANA...IN RESPONSE
TO THIS THE RADAR IS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN PART OF THE AREA.  AS TIME GOES ON THIS
AFTERNOON...LOOK FOR SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE TO
PROPAGATE WESTWARD...WITH MUCH OF THE ACTIVITY REMAINING SOUTH OF
I20.

MODELS INDICATE THAT AN UPPER LEVEL RIDGE CURRENTLY OVER THE EASTERN
FRINGES OF THE ROCKIES WILL MAKE A SLOW PROGRESSION EASTWARD THIS
PERIOD...SETTLING IN THE CENTRAL PLAINS THIS WEEKEND.  THIS MOVEMENT
WILL KEEP THE AREA IN AN EASTERLY FLOW ALOFT THIS PERIOD...ALLOWING
OTHER EASTERLY WAVES TO TRACK ACROSS THE AREA THIS PERIOD.  MOISTURE
IS EXPECTED TO REMAIN DECENT THROUGH THE PERIOD...SO THIS WILL KEEP
A SMALL CHANCE OF RAIN IN THE FORECAST THROUGH THE SHORT TERM.  BEST
CHANCE OF RAIN WILL REMAIN SOUTH OF I20 THIS PERIOD...ABOVE THIS
BOUNDARY A SUPPRESSION FROM THE RIDGE WILL COME INTO EFFECT.  FOR
TEMPS WILL NOT DEVIATE MUCH FROM MODELS...AS THEY ARE IN AGREEMENT
WITH HOT SEASONAL TEMPERATURES.

PRELIMS...
SHV 74/95/74/95 3322
MLU 74/93/74/93 3322
TXK 77/98/77/96 2222
TYR 74/95/74/95 1222
LFK 73/94/73/94 3322

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Aug 21, 11:00 AM CST, 7 hours 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS NORTH LOUISIANA AND SOUTH ARKANSAS...WITH ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE REST OF THE REGION.  A FEW OF THE
STORMS COULD BRIEFLY REACH SEVERE LIMITS...WITH HAIL AND DAMAGING
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 21, 5:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ROCKY MOUNT               LA   .75 INCH HAIL
08/21/03   BOSSIER                        REPORTED BY GENERAL
                                          PUBLIC.

0520 PM    9 NW COUSHATTA            LA   1.75 INCH HAIL
08/21/03   RED RIVER                      GOLFBALL SIZE AS REPORTED
                                          BY LAW ENFORCEMENT

0525 PM    15 SE MANSFIELD           LA   1.75 INCH HAIL
08/21/03   DE SOTO                        GOLFBALL SIZE AS REPORTED
                                          BY LAW ENFORCEMENT

0605 PM    MINERAL SPRINGS           AR   1.75 INCH HAIL
08/21/03   HOWARD                         GOLFBALL SIZE AS REPORTED
                                          BY LAW ENFORCEMENT

0612 PM    MARSHALL                  TX   .75 INCH HAIL
08/21/03   HARRISON                       AT THE SHERRIFF OFFICE AS
                                          REPORTED BY LAW ENFORCEMENT

0530 PM    3 N CONVERSE              LA   WIND DAMAGE
08/21/03   SABINE                         POWER LINES DOWN AS
                                          REPORTED BY GENERAL PUBLIC

9

The radar

The Shreveport radar (KSHV), 58 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
August 21, 6:10 PM CST
Where
Panola County, Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -94.350

Numerous large trees down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329373.